Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 335, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 6, 2017, 5:08 PM CDT for Gove County, Graham County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 5:08 PM CDT (22:08 UTC)
- Expired
- Oct 6, 2017, 5:34 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Graham County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
644
WUUS53 KGLD 062208
SVRGLD
KSC063-065-062300-
/O.NEW.KGLD.SV.W.0335.171006T2208Z-171006T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
508 PM CDT FRI OCT 6 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Gove County in west central Kansas...
South central Graham County in northwestern Kansas...
* Until 600 PM CDT
* At 508 PM CDT, a severe thunderstorm was located 4 miles south of
Utica, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Gove and south central Graham Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10006 3891 10015 3870 10015 3870 10024
3921 10003 3913 9979
TIME...MOT...LOC 2208Z 201DEG 42KT 3858 10017
HAIL...1.00IN
WIND...60MPH
$$
TL2 follow-up statements
351
WWUS53 KGLD 062211
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
511 PM CDT FRI OCT 6 2017
KSC065-062220-
/O.CAN.KGLD.SV.W.0335.000000T0000Z-171006T2300Z/
Graham KS-
511 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has been
cancelled. This is a correction to remove Graham county from the
warned area.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Kansas.
LAT...LON 3870 10024 3891 10015 3870 10015
TIME...MOT...LOC 2210Z 201DEG 42KT 3860 10016
$$
KSC063-062300-
/O.CON.KGLD.SV.W.0335.000000T0000Z-171006T2300Z/
Gove KS-
511 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN GOVE COUNTY...
At 510 PM CDT, a severe thunderstorm was located near Utica, moving
north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10024 3891 10015 3870 10015
TIME...MOT...LOC 2210Z 201DEG 42KT 3860 10016
HAIL...1.00IN
WIND...60MPH
$$
TL691
WWUS53 KGLD 062234
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
534 PM CDT FRI OCT 6 2017
KSC063-062244-
/O.CAN.KGLD.SV.W.0335.000000T0000Z-171006T2300Z/
Gove KS-
534 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOVE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Kansas.
LAT...LON 3870 10024 3891 10015 3870 10015
TIME...MOT...LOC 2233Z 201DEG 42KT 3887 10003
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:34 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 6, 3:34 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 234 PM MDT Fri Oct 6 2017 .UPDATE... Issued at 234 PM MDT Fri Oct 6 2017 Forecast updated for issuance of Severe Thunderstorm Watch 494 through 04z Saturday. && .SHORT TERM...(This evening through Saturday) Issued at 200 PM MDT Fri Oct 6 2017 Across the region this afternoon...mostly of the CWA remains mostly cloudy to cloudy as a frontal boundary lies along the souther tier. the veil of clouds is playing a role in area temps which are currently in a range from the upper 50s north...to the lower and mid 70s south where sunshine most prevalent. Some rw/trw activity is starting to get going and moving across eastern Colorado. This activity firing up ahead of upper trough over central Colorado. This system expected to shift east thru the Plains overnight tonight. System still expected to interact with surface front for the late afternoon/early evening hours...triggering additional convection. Best primed areas where best instability sets up will occur along the southern/southeastern zones where best sunshine occurring. Despite extensive cloud cover over most of the CWA...will continue mention of rw/trw across the CWA thru the overnight period...tapering from west to east and ending by 12z Saturday. This will be in tandem with exiting shortwave east of the CWA. The interaction of the shortwave and front across the region will put southern areas...south of Interstate 70...in best position for strong to severe convection...should it develop. Best chances 21z-03z. SPC continues highlights for Slight/Marginal risks for much of the area. Strong increasing WNW flow will pick up overnight on the return flow behind moving shortwave thru the region. Gusts 20-30 mph possible. Looking for overnight lows mainly in the 40s...with a few upper 30s in far western portions of NE Colorado. For Saturday...WNW downslope flow over the region during the day will provide dry conditions...sunny skies and near to above normal high temps that will range in the lower to mid 70s. Before sunny skies prevail...some lingering clouds from exiting system could remain over eastern zones thru mid morning. .LONG TERM...(Monday through Thursday) Issued at 144 AM MDT Fri Oct 6 2017 At the start of the period, an upper trough extends from the northern Plains across the Rockies, placing the region under southwest flow aloft. This trough pushes across the High Plains on Monday, generating chances for light rain showers. Depending on how cool temperatures get, a wintry mix could be observed in eastern Colorado. The main story of the extended occurs on Monday night when temperatures look to fall into the low to mid 30s across the region. This could be the first frost/freeze of the season. Weak upper ridging builds in behind the upper trough and dry conditions return by Tuesday. With no noticeable disturbances through Thursday, kept the forecast dry. A cool down is anticipated to begin the extended period, with highs only in the 40s to mid 50s on Monday. Temperatures gradually warm, returning to the upper 60s on Thursday. Lows follow suit, warming from the low/mid 30s Monday night to the 40s Wednesday night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1123 AM MDT Fri Oct 6 2017 IFR cloud cover(BKN-OVC008) will give way to a VFR/MVFR mix after 22z this afternoon. By 22z...chances for trw increase especially for KGLD and points south...ending by 03z-04z Saturday. Winds northerly thru 03z-04z this evening then shifting to the WNW. Overall 10-20kts with gusts to 30 kts especially after 22z. LLWS for KGLD 22z-04z 340@30kts and 11z Saturday onward 320@30kts. For KMCK...00z-03z Saturday 340@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JN LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, Oct 6, 3:14 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 214 PM MDT Fri Oct 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 214 PM MDT Fri Oct 6 2017 /314 PM CDT Fri Oct 6 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There are marginal and slight risks for severe thunderstorms this afternoon and early evening for much of the Tri State region. Some storms may produce large hail, damaging winds and a brief tornado. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Colder temperatures will be arriving early next week. The first freeze of the season may occur Monday night and Tuesday night, mainly in northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska, where temperatures may fall into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Oct 6, 4:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 19 NNE KIT CARSON 39.02N 102.66W
10/06/2017 M0.88 INCH CHEYENNE CO TRAINED SPOTTER
&&
JNSpecial weather statement, Oct 6, 4:28 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
328 PM MDT FRI OCT 6 2017
COZ091-KSZ001-013-062200-
Kit Carson County CO-Sherman KS-Cheyenne KS-
328 PM MDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND WESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 400 PM MDT/500 PM CDT/...
At 327 PM MDT/427 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles southwest of Bonny
Reservoir to 7 miles southeast of Bethune. Movement was east at 50
mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Burlington, Kanorado, Ruleton and Bethune.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 9.
Interstate 70 in Colorado between mile markers 426 and 450.
Highway 385 between mile markers 178 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT/1100
PM CDT/ for east central Colorado...and northwestern Kansas.
LAT...LON 3954 10246 3957 10222 3957 10205 3959 10205
3963 10178 3916 10193 3917 10250
TIME...MOT...LOC 2127Z 266DEG 45KT 3957 10225 3920 10236
TLLocal storm report, Oct 6, 4:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG CHEYENNE WELLS 38.82N 102.35W
10/06/2017 CHEYENNE CO PUBLIC
TREE LIMBS DOWN. 3-4 INCHES IN DIAMETER
&&
JNLocal storm report, Oct 6, 4:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 7 N CHEYENNE WELLS 38.92N 102.35W
10/06/2017 E1.00 INCH CHEYENNE CO PUBLIC
&&
JLUNDQUISTLocal storm report, Oct 6, 4:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL ARAPAHOE 38.85N 102.17W
10/06/2017 M1.00 INCH CHEYENNE CO TRAINED SPOTTER
&&
JNLocal storm report, Oct 6, 4:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL ARAPAHOE 38.85N 102.17W
10/06/2017 M1.50 INCH CHEYENNE CO LAW ENFORCEMENT
NUMEROUS REPORTS OF PING PONG SIZE HAIL OR LARGER. MANY
WINDOWS BROKEN ON HOUSES IN TOWN
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 11:17 PM CDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 11 hr |
| Oct 6, 4:28 PM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Oct 6, 4:36 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 54 min |
| Oct 6, 5:14 PM CDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Oct 6, 5:25 PM CDT | Special Weather Statement | GLD | Logan | 35 min |
| Oct 6, 5:33 PM CDT | Special Weather Statement | GLD | Sherman | 27 min |
| Oct 6, 5:38 PM CDT | Special Weather Statement | GLD | Rawlins | 37 min |
| Oct 6, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 51 min |
| Oct 6, 6:01 PM CDT | Special Weather Statement | GLD | Logan, Thomas | 29 min |
| Oct 6, 6:04 PM CDT | Special Weather Statement | GLD | Graham | 11 min |
| Oct 6, 6:15 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| Oct 6, 6:23 PM CDT | Special Weather Statement | GLD | Gove, Sheridan | 37 min |
| Oct 6, 6:55 PM CDT | Special Weather Statement | GLD | Graham | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.